Texas, 2006

Flash Flooding in Texas, September 17 to 18, 2006

September 17 to 18, 2006 · NWS CRP · 8 events in 8 counties and zones

8 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 2:54 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 17, 2:54 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT SUN SEP 17 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...POSSIBLE SIGNIFICANT
RAINFALL EVENT SHAPING UP TONIGHT THROUGH MONDAY MORNING ACROSS S
TX. EARLIER MCS THAT AFFECTED THE RIO GRANDE PLAINS AND NE MX THIS
MORNING WEAKENED AND EXITED THE REGION. ATMOSPHERE HAS RECOVERED
ACROSS THIS REGION AND CLEARING POCKET HAS ALLOWED TEMPS TO CLIMB
INTO THE LOWER 90S. UPR LVL CYCLONIC AXIS (AND EMEDDED VORT MAXES)
DIGGING SEWD THRU THE BIG BEND AND NRN MX THIS AFTN. BEGINNING TO
SEE ISOL TSTMS DVLP ALONG AND MOVE OFF OF THE SIERRA MADRE THIS
AFTN. ANTICIPATE CONVECTION TO INCREASE IN COVERAGE DURG THE EVE
ALONG THE RIO GRANDE AND UPSTREAM INTO EWX WRN CWA...AS SHORTWAVE
APPROACHES THE RGN...AND STRONG MID LVL OMEGA SPREADS INTO WRN
PORTIONS OF S TX. VERY MOIST PWS IN PLACE AND H85 MOISTURE
ADVECTION WILL CONT TO INCREASE ALONG LLJ THRU THE EVE. CONVECTION
SHOULD SLOWLY ORGANIZE INTO MCS OVERNIGHT AND MOVE EWD INTO THE
COASTAL BEND AND VICTORIA CROSSROADS. VERY MOIST COLUMN AND LLVL
MOISTURE TRANSPORT SHOULD LEAD TO EFFICIENT HEAVY RAINFALL ACROSS
THE RGN. GFS (AND TO LESSER EXTENT NAM) WERE ALSO SHOWING WEAKER
CORFIDI VECTORS AND SLIGHTLY DIVERGENT THICKNESS PATTERN
DEVELOPING OVERNIGHT ACROSS ERN PORTIONS OF S TX...WHICH COULD
LEAD TO SOME TRAINING OF STORMS. GIVEN ALL OF THIS HAVE WENT HIGH
ON POPS AND HAVE ISSUED A FFA FOR THE ENTIRE CWA. WHILE HEAVY
RAINFALL WILL BE THE PRIMARY THREAT FROM THIS COMPLEX OF
STORMS...CANT TOTALLY RULE OUT THE POSSIBILITY OF AN ISOLATED BOW
AND WIND THREAT SHOULD MCS DVLP...AND SHORT THREAT OF SMALL HAIL
WITH ISOLD CONV COMING OFF THE SIERRA MADRE.

STORM COMPLEX SHOULD EXIT THE ERN CWA DURING THE MID MORNG HOURS
MONDAY...AS PRE-FNTL TROF SWING THRU THE RGN. COLD FRONT WILL
EVENTUALLY MOVE INTO THE AREA DURG THE LATE AFTN. TEMPS TONIGHT
WILL BE DEPENDENT ON RAIN COOLED AIR. WAS HESITANT ABOUT GOING TO
WARM LIKE THE MET WAS INDICATING...SO GNRLY SPLIT THE DIFF BTWN
THE MAV AND MET. TEMPS TOMORROW WIL DEPEND ON HOW QUICKLY PRECIP
EXITS THE RGN AND HOW QUICKLY CLOUDS CLEAR. GNRLY WENT CLOSER TO
WARMER GUIDANCE...GIVEN PRE-FNTL TROF MOVING THRU THE AREA AND A
W-NW WIND DVLPG.

&&

.MARINE...STRONG ONSHORE FLOW AND SCA CONDS WILL DEVLOP OVERNIGHT
IN ADVANCE OF AN APPROACHING UPPER LEVEL DISTURBANCE. NUMEROUS TO
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS EARLY MONDAY MORNING. THE THUNDERSTORMS WILL EXIT THE AREA
DURG THE AFTN...AND A MODERATE OFFSHORE FLOW WILL DVLP BEHIND A
PRE-FRONTAL TROF.

&&

.AVIATION...VFR CONDS WILL PREVAIL THRU THE REMAINDER OF THE AFTN.
ISOLD/SCT RWS/TSTMS ACROSS MX WILL APPROACH THE RIO GRANDE 23Z-
00Z...THEN INCREASE IN COVERAGE FM LRD-COT DURG THE EVE HOURS.
STORMS SHOULD ORGANIZE INTO COMPLEX AND MOVE EWD AFTER
MIDNIGHT...INTO THE COASTAL BEND AND VICTORIA CROSSROADS. MVFR/IFR
CONDS WILL OCCUR WITH THESE STORMS AS WELL AS POSSIBLE WINDS GUSTS
TO 30 KTS.

&&

.LONG-TERM (MONDAY NIGHT THROUGH SUNDAY)...THE NAM/GFS PATTERNS
SUGGEST INCREASING UPPER CONVERGENCE/SUBSIDENCE ACRS THE CWFA AFTER
06Z TUE. THIS WILL CONTRIBUTE TO CONTINUED SWD MOVEMENT OF THE FRONT
ACRS THE WATERS. ANTICIPATE SCA CONDITIONS OVR THE COASTAL WATERS BY
TUE AFTN OWING IN PART TO COOLER AIR MOVG ACRS WARM SSTS...YET WIND
WL DECREASE WED AS THE CENTER OF THE SFC ANTICYCLONE APPROACHES. DRY
ATMOSPHERIC CONDITIONS ARE EXPECTED TUE-THU. THE LATEST
ECMWF/NOGAPS/CANADAIN MODELS PROG ANOTHER SYSTEM TO DIG ACRS THE WRN
CONUS TUE-THU...THEN APPROACH TX FRI. HWR THE GFS PROGS THIS SYSTEM
TO MOVE SLIGHTLY FASTER AND ALONG A MORE NORTHERLY TRACK.
NEVERTHELESS...THE GFS/ECWMF PROG THE CORRESPONDING SFC FRONT TO
ENTER THE CWFA SAT. STG ONSHORE WINDS MAY DEVELOP FRI IN ADVANCE OF
THIS SYSTEM. INCREASING RTN FLOW/MSTR WL CONTRIBUTE TO
NOCTURAL/DIURNAL CONVECTION FRI. ANTICIPATE AN INCREASED LIKELIHOOD
OF CONVECTION SAT OWING TO THE FRONT/UPPER FORCING...WITH A
DECREASING CHANCE OF PCPN LATE SAT/SUN AFTER FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  90  69  88  67  /  70  70  20  10  10
VICTORIA          74  86  64  87  61  /  90  80  10  10  10
LAREDO            76  95  71  93  69  /  80  20  10  10  10
ALICE             76  91  67  90  65  /  70  40  10  10  10
ROCKPORT          78  89  70  85  69  /  70  80  20  10  10
COTULLA           74  92  66  90  64  /  80  20  10  10  10
KINGSVILLE        76  92  70  89  67  /  70  50  10  10  10
NAVY CORPUS       79  88  72  85  71  /  60  70  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO NOON MONDAY FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM
     WELLS...KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN
     PATRICIO...AND VICTORIA.

     FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM MONDAY FOR THE
     FOLLOWING ZONES: DUVAL...LA SALLE...MCMULLEN...AND WEBB.

GM...SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO 7 AM MONDAY FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...AND BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO 10 AM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...AND COASTAL WATERS PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO 1 PM MONDAY FOR THE
     FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60
     NM...AND WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20
     TO 60 NM.

&&

JR/76...SHORT-TERM
WC/87...LONG-TERM
Hazardous weather outlook, Sep 17, 3:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
410 PM CDT SUN SEP 17 2006

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
410 PM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS THROUGH
MONDAY MORNING. AN UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTH
TEXAS TONIGHT AND MONDAY MORNING WILL INTERACT WITH A VERY MOIST
ATMOSPHERE TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS. THE THUNDERSTORMS WILL ORGANIZE ACROSS THE RIO
GRANDE PLAINS THIS EVENING AND MOVE EAST INTO THE COASTAL BEND
LATE TONIGHT AND MONDAY MORNING.

1 TO 3 INCHES OF RAINFALL WILL BE COMMON ACROSS SOUTH TEXAS
THROUGH MONDAY MORNING...WITH ISOLATED AMOUNTS OF 3 TO 5 INCHES.

IN ADDITION...SOME OF THE STORMS COULD BE COME STRONG AND PRODUCE
SMALL HAIL AND STRONG WINDS GUSTS ACROSS THE AREA...BUT REMAIN
BELOW SEVERE CRITERIA.

STRONG ONSHORE FLOW AHEAD OF THE DISTURBANCE WILL RESULT IN SMALL
CRAFT ADVISORY CONDITIONS ACROSS THE MARINE WATERS THROUGH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THUNDERSTORMS AND HEAVY RAINFALL THREAT WILL SHIFT EAST OF
SOUTH TEXAS BY MONDAY AFTERNOON. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Special weather statement, Sep 17, 7:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
838 PM CDT SUN SEP 17 2006

TXZ231-180215-
LIVE OAK-
838 PM CDT SUN SEP 17 2006

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN LIVE OAK COUNTY...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF GEORGE
WEST...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  GEORGE WEST BY 845 PM CDT.
  5 MILES SOUTHEAST OF OAKVILLE BY 905 PM CDT.

DIME SIZE HAIL...VERY HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

TMT

The radar

The Corpus Christi radar (KCRP), 87 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Live Oak

When
September 17, 8:00 PM CST to 11:00 PM CST
Where
Live Oak County, George West
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Doppler radar estimated a wide swath of 4 to 6 inches of rain fell across central Live Oak county. 5.06 inches was recorded by a COOP observer 2 SSW of George West. Several homes were reported flooded in George West. Legardo Rd. was barricaded and impassable due to flash flooding of a creek.

Flash Flood, Bee

When
September 17, 10:00 PM CST to September 18, 12:00 AM CST
Where
Bee County, Beeville
Reported by
LAW ENFORCEMENT
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Doppler radar estimated a wide swath of 4 to 6 inches of rain fell across central Bee county. 5.95 inches was recorded by a COOP observer 5 NE of Beeville. Tyler, Milan, Crockett and Cato streets were all barricaded and impassable due to water over the road.

Flash Flood, Goliad

When
September 17, 11:30 PM CST to September 18, 2:00 AM CST
Where
Goliad County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Doppler radar estimated a wide swath of 3 to 5 inches of rain fell across west-central Goliad county. 4.06 inches was recorded by a COOP observer in Goliad. Law enforcement reported U.S. 59 flooded in several spots between Goliad and Berclair.

Flash Flood, Duval

When
September 17, 11:50 PM CST to September 18, 1:15 AM CST
Where
Duval County, 13 mi ESE of Freer
Reported by
LAW ENFORCEMENT
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Law enforcement reported the intersection of Highway 44 and F.M. 3196 barricaded due to high water over the road. Doppler radar estimated between 3 and 4 inches fo rain fell across this area.

Flash Flood, Nueces

When
September 18, 2:30 AM CST to 5:00 AM CST
Where
Nueces County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Doppler radar estimated between 2 and 4 inches of rain fell across much of Nueces county during the early morning hours, leading to flash flooding of several roads. SH 286 from FM 43 to FM 70 was closed due to flooding. FM 70 from SH 286 (Chapman Ranch Road) to U.S. 77 was also closed due to flooding. Water was reported over FM 43 from FM 665 to US 77 as well as FM 666, just north of SH 44. Water was also reported over the frontage roads in Robstown at Business US 77 and US 77.A woman driving down SH 286 lost control when she went through high water and ended up in a ditch full of water. The woman escaped the car with no serious injuries.Quinta Creek was also reported flooded and into residents' yards in Nueces county.2.67 inches of rain was recorded at the Corpus Christi Intl Apt.

Flash Flood, San Patricio

When
September 18, 4:00 AM CST to 7:00 AM CST
Where
San Patricio County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Doppler radar estimated between 3 and 6 inches of rain fell across much of western and central San Patricio county during the early morning hours, leading to flash flooding of several secondary farm to market and county roads near Sinton, Edroy and Odem. Beginning and ending times of this event are very rough estimates.

Flash Flood, Refugio

When
September 18, 5:00 AM CST to 7:00 AM CST
Where
Refugio County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Doppler radar estimated between 3 and 5 inches of rain fell across portions of southwest Refugio county during the early morning hours, leading to flash flooding of several secondary farm to market and county roads. A COOP observer 3 SW of Refugio recorded 3.17 inches of rain. Beginning and ending times of this event are very rough estimates.

Flash Flood, Kleberg

When
September 18, 6:00 AM CST to 8:00 AM CST
Where
Kleberg County, West Central Portion
Reported by
TRAINED SPOTTER
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Doppler radar estimated between 3 and 5 inches of rain fell across much of western and central Kleberg county during the early morning hours, leading to flash flooding of several secondary farm to market and county roads. A trained spotter reported 3 feet of water flowing across FM 1717 smiles southeast of Kingsville. A COOP oberserver in Kingsville recorded 3.08 inches of rain. Beginning and ending times of this event are very rough estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530544, 5530545, 5530546, 5530547, 5530621, 5530622, 5530624, 5530623.